|Viral load up after 14 years
Jan 5, 2014
Hello Dr. Holodniy. I was diagnosed in 1992 and started retroviral therapy in 1999 after a bout of pneumocystis carinii. At the time my CD4 count was down to 70. Started on epivir/sustiva/zerit and just as soon virus got undetectable. It remained untetectable up until last december, with a median CD4 count of 600 (sometimes up to 800-1000 when lymphocyte count was particularly high). I switched to Atripla in december 2009 and things have been going on ok. Last year my CD4 percentage got up to 30% with a CD4 count of 560. In july percentage was down to 28% with more or less same CD4 count. All through these years viremia has been undetectableand adherence has been 100% with no missed dose. Then I took a test on december and the results are that CD4 percentage is 28% (same), CD4 count is 525 and viremia is 41 copies. I am worried and my questions are: could it be I am developing resistance to Atripla? Could my summer batch of Atripla have be ruined by heat (35 degrees centigrades room temp. for some days although med was kept in a closet)? If so, what med options are left for me before switching to a different class like protease inhibitors? Last but not least: do you suggest I should wait three months before taking my next lab tests or should I take them right away? (they were last performed at the beginning of december). Thank you so much in advance for your kind reply.
| Response from Dr. Holodniy
Viral load blipping (from being undetectable to being just barely detectable and back again) is a relatively common phenomenon. At this point, I would not be concerned and just have it repeated in 3 months. In general, it will become undetectable again. If resistance were to develop you would see the viral load increasing at the next test. You have multiple treatment options if necessary, but as stated, I wouldn't be concerned about it now.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.